Error in Warfarin Dosage Causes Serious Injuries

Joseph O'Neill

Written by
— Updated on April 11, 2018

Warfarin Expert WitnessThis case takes place in South Carolina and involves a young girl who suffered complications after a cardiac procedure. After the procedure, the girl was placed on Warfarin. When she was started on the medication he was put on a program where her INR levels were checked regularly. On one occasion, the results of the test showed her INR level was fairly high, however her parents were not informed. Without knowlege of this test result, her parents were not able to give her the correct dose of Warfarin and she subsequently suffered a stroke. It is alleged that her stroke was caused by her INR level being too high. It is also claimed that the defendants failed to adjust the patients coumadin dose following her INR test, and as a result she suffered severe and debilitating injures.

Question(s) For Expert Witness

  • 1. Please explain your background and experience treating patients with this presentation?
  • 2. What complications can occur from improperly adjusting a patients coumadin level?
  • 3. What steps and protocols need to be followed to ensure a patients INR levels are kept at safe levels?

Expert Witness Response E-001712

I am a practicing pediatric cardiologist. I commonly treat patients with this presentation and manage patients who receive coumadin for anticoagulation. An INR level this high should result in an adjustment of the patient’s dose, generally within 24 hours. There are many factors that can affect the INR and coumadin requirements, so it would be important to know the patient’s prior dose, any changes in diet or other medications, and any intercurrent illnesses. Management of coumadin levels can be challenging, but it is clear that this level should have resulted in an adjustment of her dose at a minimum. INR levels that are too high can result in bleeding complications, including cerebral hemorrhage. INR levels that are too low can result in clot formation, which can also result in strokes or other embolic events. Therefore, it is important to routinely follow INR levels and then promptly adjust the coumadin dosage as needed.

Contact this expert witness

Find a Cardiology Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY